Skip to Accessibility Tools Skip to Content Skip to Footer
Two hands are shown across from eachother, one is showing a thumbs down, the other a thumbs up, with a graphic of a syringe in the middle.

Treatment FAIL

So…I hate being a downer. Especially in our world of eczema, I feel like we need to counteract all of that negativity with positivity and hope! But I also feel that we need the truth, especially when it comes to popular treatments that come highly recommended. Though these treatments may work for the vast majority of warriors, there is always that percentage of people that it does not work for. We always want to have hope that those treatments will be our holy grail, but we must also be aware of the realities that can come with them.

First Dupixent injection

At 6:30 pm on Sunday, May 21st, 2017, I administered my first dosing of Dupixent. After fighting appeal after appeal as soon as it was approved by the FDA in March 2017 – I finally had it in my hands. I shook with excitement and sobbed from happiness after finally injecting myself. I even recorded an awkward video that I posted on my Instagram, talking about my experience with my first shot of dupilumab.

Improving eczema

A few days went by, and I checked off the boxes:

  • I noticed that my itchiness decreased about 30%
  • My skin had these light white flakes that many in the Dupixent forums claimed was your skin was regenerating
  • The wet eczema on the backs of my hands was finally gone
  • My skin didn’t have any crazy flares

It wasn’t the usual bad eczema but still not great either. After all, It had only been a few days by this point. So overall, I saw improvements. Slowly but surely. Itchiness and some patches of wet eczema still bothered me, but any improvement was moving in the right direction.

Then came the eye complications

Then I found a stye on the bottom lid of my eye. Eye issues were listed as the expected side effects, so I just shrug it off.

Time passed, and like clockwork, every two weeks on a Sunday evening, I would inject myself with Dupixent. I would go to my room, close the door behind me so the roommate knew not to interrupt me, turn on some Jasmine Thompson, prep my skin with an alcohol wipe, and after the 45 minutes were up, sing while the needle entered my skin. Singing calms my nerves. Small improvements in the first few days kept me happy. The exhaustion was a lot to handle, but I didn’t realize this was caused by Dupixent at the time.

Numbing sensations from Dupixent?

The end of July came around, and randomly, I start noticing numbing sensations. At first I thought they were random, but then I noticed that the places they were occurring would be the same general area or body part I had just injected in that week. For example, if I injected in my stomach, I would feel a part of my trunk seize up. At first I didn’t worry too much, but then when it happened near my shoulder, I started to worry. What happens if this numbing/seizing up travels farther? For instance if it started at my shoulder but then traveled to my arms? I worked as a server at the time, so randomly dropping a full tray would have been a big no-no.

I continued going to work as usual. Then, during my dinner shift, a numbing sensation began at the top of my leg (I can’t recall if it was the right or left) and by the end of my shift the numbness had traveled all the way down throughout my entire leg, leaving me to limp and drag my leg behind me.

Stop taking Dupixent?

Needless to say, I had my friend close up for me and I left work. I called the Dupixent My Way hotline and was not able to reach anyone to get an affirmative answer on what my next course of action should be, though they did have me report this unlisted side effect.

I then spoke to the pharmacy that provided me with the shots and they advised that I completely stop. I went to the dermatologist for an emergency appointment the next day and as he googled and checked out my symptoms, we came to the conclusion that I was experiencing an onsite injection reaction, and that I should stop the shots immediately, cold turkey. I left with a doctor’s note explaining why I had to rest from work.

Alive and kicking

Two days after my appointment, I had full sensation was back in my leg. I was able to work like normal again. A little shaken up, but I was alive and grateful that the side effects were not worse. Not that losing all sensation in your leg is a “good” side effect. But hey, I was alive and kicking (with my now good leg!) and I was grateful. Also, I did not experience any withdrawal from the drug, which I am so thankful for because if I had, I would have not been able to go back to work right away.

Dupixent not working for you?

Just be wary that though these new biologics are incredibly promising, they may not work for you. And if that is the case? Don’t beat yourself up. Don’t feel like all hope is lost and “Why me?!” and all the sad things. Because I definitely did that for a few days after. Allow yourself to feel what you’re feeling – the disappointment, the anger – all of it. But don’t blame yourself for the drug not working. Because all we can do on this eczema journey is hope for the best. And if we stop having hope, then we are just lost. And the reality? Dupixent is the first drug of its kind! Which means that there are so many others just like it or even better that will be coming out soon! See? Told you there’s hope.

What has your experience with Dupixent been like? We want to hear it all (the good, the bad, and the ugly)! Take our 4th Annual Atopic Dermatitis In America survey by clicking the button below to share and we’ll share the results later this year!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll